While you should always take the medicines your doctor recommends, it’s also important to be your own advocate and always ask questions. It’s far too easy for a doctor or pharmacist who is juggling dozens of patients to miss a dangerous drug interaction.
Following are five common pills that when paired together could be dangerous or even deadly. If you’re taking any of these combos check in with your doctor or pharmacist right away to be sure you should continue.
1. Antibiotics and heart burn medications:
The antibiotic Rocephin (ceftriaxone) and Prevacid don’t play well together. When combined these pills can cause heart problems. The combo can increase your risk of an irregular heart rhythm leading to heart damage and even death.
2. Antidepressants and NSAIDs:
If you’re on an antidepressant and reach for an NSAID painkiller—from Advil to Celebrex—you may be risking your health. While both classes of drugs are linked to gastrointestinal bleeding this common pill pairing increases your risk of a devastating brain bleed too. The risk rises within the first 30 days of taking the pills together.
3. Blood thinners and aspirin:
If you’re taking a blood thinner innocently popping an aspirin to get rid of a headache or aching back could turn out to be tragic decision. This combo can cause your risk of a dangerous, or even deadly, bleed to skyrocket.
4. Opioids and benzodiazepines:
It’s easy to accidently combine opioid and benzodiazepine drugs. For example let’s say you’ve been fighting a nasty cold. You have a hacking cough and haven’t slept well in three days so you take some medicine to ease your cough and a sleep aid to finally get some rest. The problem is together these two classes of drugs cause extreme sedation.
When combined opioids and benzodiazepines can dangerously slow your breathing. In some cases the pair can even shut down vital centers in the brain leading to coma or death.
5. Blood thinners and acetaminophen:
If you’re taking a blood thinner such as Warfarin you may already know you should avoid taking NSAIDs. Unfortunately this causes a lot of people to choose acetaminophen, such as Tylenol, instead.
But what most folks, including many medical professionals, don’t realize is this combination can increase your risk of bleeding too. In fact, a study to test their interactions was cut short when more than half of the participant’s blood became too thin, putting them at risk for a serious bleed.
We all like to think the medications we take are perfectly safe. But that’s far from true, especially when they’re paired with other drugs, which increases your risk for dangerous side effects.
Never take two drugs together without asking questions and doing some research of your own. If you do the next pair of pills you take could turn out to be your last!